My Experience With Tardive Dyskinesia

//My Experience With Tardive Dyskinesia

My Experience With Tardive Dyskinesia

I had been on atypical antipsychotics after having serious side effects from mood stabilizers for Bipolar Disorder Type II when I noticed that the right side of my face would seem to move by itself. At first, I just thought it would go away and because I had had such a hard time getting on a stable medication, I didn’t say anything about it. But during a medical exam, my doctor noticed that my tongue had abnormal movements and wanted me to talk to my psychiatrist about the new medication. I was hoping that wasn’t the case because changing medications was such a long process for me. I didn’t actually mention it until I began to feel twitching in my eyes and I knew it was going to have to be addressed because this was making it difficult to read.

I did have to change medications because by then I was also having movements in my fingers and toes. Getting off atypical antipsychotics made the tongue and eye movements go away for the most part but not the other areas. What does it feel like? In my face, it feels like the right side of my nose and cheek muscles clench and unclench. It’s not as noticeable to others as I imagine it is, but when it occurs for a few days in a row, I usually also get a migraine on that side. In my fingers and toes either clench or let go randomly on their own. It hurts after a while and with my hands, it means I often drop things! But it’s something I live with and we try to keep a sense of humor about it. I now keep only shatter-proof dishes and my clever husband buys me multiples of the same coffee cups for when I break the first one!

One thing I do notice that makes it worse is when I haven’t slept well or when I am really stressed, it tends to show up most in my hands. For the most part, I’m not very self-conscious about it unless I am speaking in public, and then it feels like everyone is looking at my hands!  And I am very fortunate because recently I was able to return to that original medication in an extended-release version at a different dose without worsening any TD symptoms I already had. This has been great because I really do best with a medication combination including atypical antipsychotics, and previously the only treatment with TD was to discontinue medication entirely. Now there are other options anyone with TD symptoms can explore with their doctor.

About the Author:  K. Rose Quayle is a New Orleans native who resides in Pittsburgh, PA. She is the author/illustrator of Look Left, Walk Green: A Shocking Tale of Losing the Past and Choosing to Gain the FutureThe Book of Moon, and Skittle’s Little Book of Kitten Wisdom. Her writings focus on the first-hand experience of living with a mental illness in order to educate and reduce mental health stigma.

If you have a story or any kind of artwork related to your journey with mental health that you would like to share, we want to showcase it on the NKPA Blog! Visit our Share Your Story page to submit your ideas.

By | 2021-05-06T18:05:19+00:00 May 6th, 2021|Personal Stories|0 Comments

About the Author:

Leave A Comment